Need to change meds fast due to first signs of lipo
Sep 1, 2005
I feel like Im racing against the clock as the first signs of lipo are changing my arms, legs and face rather quickly and I want to head off any more disfiguration at the pass.
Ive been positive for 20 years. Ive been on meds for about 4 years. Im on my second treatment (Viread, Epivir, Zerit and Rescriptor) which was working well until the lipo started. I failed Viramune a couple of years ago.
My doctor, who I have much respect for, has suggested I swap Zerit and Epivir for Epzicom (and yes, he warned me about the hypersensitivity risk) and to stay on Viread and Rescriptor.
Is this the switch you would make as well or can you suggest other options?
Also, my doc encourages drug holidays having had a lot of success with them. Im wondering if in your opinion I might consider one now before changing my regime even if just for a few months. My VL is undetectable and my Tcells have been over 550 for well over a year. Of course I would get monitored far more regularly if I did take a break. Incidentally, I was treated for NHL two years ago and appear to have made a complete and total recovery. This has made another doctor of mine less enthusiastic about a drug break.
Thanks for your feedback and tremendous help to people in need.
Response from Dr. Wohl
I agree with some of what both of your doctors recommend. That is, the switch from Zerit is a must. If your doctor feels you really need to be on 4 drugs to fight your HIV, then Epzicom seems like a reasonable choice. There are data that demonstrate switching from Zerit to tenofovir or abacavir (a component of Epzicom) leads to some improvement in fat wasting.
Like your second doc, I do not like the idea of a drug holiday given your history. You are doing well on therapy, seem very committed and have good options. Why stop?
Lastly, if you failed Viramune, there is a decent chance that your virus would not be susceptible to Rescriptor. It is possible but not common. I would check to see just what mutation(s) you failed with (if known) and whether or not these confer decreased response to this other non-nucleoside reverse transcriptase inhibitor (NNRTI). If you had resistance to this drug (doucmented or suspected), I am unclear why you should be on it. Futher, if this is the case and you do switch to Epzicom you would effectively be taking abacavir+tenofovir+3TC - a regimen that has fared very poorly in clinical trials. This is very important to clarify before any switch as much is riding on the ability of Rescriptor to work against your virus and prevent devastating failure. (An alternative would be to drop the Rescriptor too and start an easy to take protease inhibitor like Reyataz or Lexiva with a touch of Norvir along with the Epizcom and tenofovir).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- I Am Hiv Postive I Feel Tired All The Time
- Have There Been Any Cases Of Transmission Of Hiv By Skin Contact
- Will Genital Warts Ever Go Away?
- White Vinegar To Treat Bacterial Vaginosis
- What Stds Cause Bacterial Vaginosis?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.